Home' Australian Pharmacist : Australian Pharmacist July 2013 Contents 58
Australian Pharmacist July 2013 I ©Pharmaceutical Society of Australia Ltd.
You advise Lucy to make an
appointment with her regular doctor
as soon as possible. The use of sedating
antihistamines (such as promethazine)
should be avoided in patients with
epilepsy, unless they are essential.8
Sedating antihistamines cause depletion
in hypothalamic neuronal histamine,
which leads to increased neuronal
excitability and hence the increased
potential for a seizure.10 There have
been no reports that non-sedating
antihistamines available in Australia lower
the seizure threshold. Given this, it would
be appropriate for the pharmacist to
recommend a non-sedating antihistamine
for Lucy. Alternatively a corticosteroid
nasal spray or antihistamine eye drops
may offer a suitable alternative for
direct treatment of allergic rhinitis and
Eight weeks later Lucy returns to your
pharmacy to update you on her progress.
Following your advice, Lucy ceased
taking Phenergan and commenced a
corticosteroid nasal spray (Flixonase).
After she stopped using promethazine,
Lucy experienced a full recurrence of
hay fever symptoms – her runny nose
and itchy skin caused much discomfort.
However, after approximately four days
her symptoms subsided, and she now
1. Hyperglycaemia can increase the
likelihood of seizures due to:
a) decreased neuronal excitability.
b) increased neuronal excitability.
c) decreased functional instability.
d) increased functional stability.
2. Which of the following medicines
may LOWER the seizure threshold?
d) All of the above.
3. Sleep deprivation may provoke a
seizure due to:
a) tissue hypoxia and increased neuronal
b) depletion of neuronal 5HT.
c) activation of areas within the brain
causing functional instability.
4. Which of the following would be
a preferred treatment for allergic
rhinitis in a patient with epilepsy?
5. Which of the following statements is
a) There is a dose–response relationship
between alcohol consumption and
seizures in epilepsy.
b) Cigarette smoking leads to tissue
hypoxia, which can trigger an epileptic
c) Excessive alcohol causes seizures due
to a decrease in neuronal excitability.
Key learning points
A variety of factors can result in a
lowered seizure threshold. This is of
particular importance for patients
with epilepsy. It is essential that
pharmacists educate and advise
patients with epilepsy on the safe
and effective treatment of primary
health conditions, in an attempt to
reduce adverse incidents. Patients with
epilepsy who experience allergies,
cough or cold symptoms should be
advised that certain medications may
lead to unexpected seizures and affect
otherwise well controlled epilepsy. It is
vitally import that a detailed patient
history is taken, to ensure that the
patient is provided with holistic care.
1. Neurology Expert Group. Therapeutic guidelines: Neurology.
Version 4. Melbourne: Therapeutic Guidelines; 2011.
2. Rossi S, ed. Australian medicines handbook. Adelaide: AMH;
2013. At: www.amh.net.au/online/view.php?=index.html
3. Schwechter EM, Veliskova J, Velisek L. Hyperglycaemia lowers
seizure threshold. Ann Neurol 2003;53:91–101.
4. Porter R, ed. The Merck Manual of diagnosis and therapy. 19th
edn. New Jersey : Merck Research Laboratories; 2011.
5. Dworetsky B, Bromfield E, Townsed M, et al. A prospective
study of smoking, caffeine and alcohol as risk factors for
seizures or epilepsy in young adult women: Data from the
nurses health study II. Epilepsia 2010;51(2):198–205.
6. Samokhvalov AV, Irving H, Mohapatra S, et al. Alcohol
consumption, unprovoked seizures and epilepsy: a systematic
review and meta-analysis. Epilepsia 2010;51(7):1177–84.
7. Santos Luardi M, Sukys-Claudino L, Guarnieri R, et al. Seizure
precipitants and inhibiting factors in mesial temporal lobe
epilepsy. J Neurol Sci 2011;308:21–24.
8. Buchanan N. Medications which may lower seizure threshold.
Australian Prescriber 2001;24(1):8–9 .
9. Bromfield EB. Epilepsy and the elderly. In: Schachter SC,
Schomer DL, eds. The comprehensive evaluation and
treatment of epilepsy. San Diego, CA: Academic Press;
10. Takano T, Sakaue Y, Sokoda T, et al. Seizure susceptibility
due to antihistamines in febrile seizures. J Paediatr Neurol
indicates that her hay fever symptoms
have ‘virtually disappeared’. She is also
very careful to clean up any animal
hair around the house, and vacuums
Unfortunately Lucy experienced one
more seizure, the day following her initial
visit to your pharmacy. Her doctor did not
change her epilepsy medications, and
assured her that once the antihistamine
was out of her system, she would be
back to normal. Thankfully, Lucy has not
experienced any further unprovoked
seizures. She thanks you for your advice
‘ The use of sedating
should be avoided in
patients with epilepsy,
unless they are
Links Archive Australian Pharmacist June 2013 Australian Pharmacist August 2013 Navigation Previous Page Next Page